Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Lake Charles, LA

May 12, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 12, 2004, 1:00 AM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 1:00 AM CDT (06:00 UTC)
Expired
May 12, 2004, 4:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 32 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 120602
FFWLCH
LAC019-120900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 AM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 400 AM CDT

* AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
OVER SIX INCHES OF RAIN HAS FALLEN OVER THE LAST SEVERAL HOURS FROM 
VINTON TO SULPHUR...WITH FOUR TO SIX INCHES OVER MOST OF WESTERN AND 
NORTHERN CALCASIEU PARISH. CLUSTERS OF STATIONARY THUNDERSTORMS WILL 
LIKELY ADD ANOTHER TWO TO THREE INCHES OF RAIN IN THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WESTLAKE...VINTON...SULPHUR...STARKS AND MOSS BLUFF.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3039 9369 3009 9367 3009 9332 3038 9316

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 10:10 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 11, 10:10 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1010 PM CDT TUE MAY 11 2004

.DISCUSSION...OUR POTENTIAL SEVERE WEATHER THREAT HAS TURNED INTO A
FLOODING EVENT. WE CURRENTLY HAVE FLOOD WARNINGS UNTIL 1045 PM FOR
JEFFERSON AND ORANGE COUNTIES IN SE TX...AND UNTIL 1100 PM FOR
CALCASIEU PARISH IN SW LA. THE MAIN VORT MAX IS ACROSS NE TX AT THE
MOMENT. WHAT STARTED OUT AS TWO SEPARATE MCSS COMBINED INTO A
LINEAR SW TO NE LINE OF TSRA ACROSS JEFFERSON...ORANGE AND CALCASIEU
...WITH THE TSRA TRAINING OVER THE SAME AREAS OVER THE LAST 3 HOURS.
THIS HAS RESULTED IN A SWATH OF 4-5 INCH RADAR ESTIMATED RAINFALL
WITH ISOLATED AMOUNTS OF 6-8 INCHES NEAR PORT ARTHUR TX...AND WESTERN
CALCASIEU PARISH BETWEEN VINTON AND SULPHUR. THE ZONES WERE UPDATED
TO CATAGORICAL POPS (MEANING IT WILL DEFINITELY RAIN) WITH HEAVY
RAINFALL.

THE GOOD NEWS IS THE ENDING EDGE OF +TSRA HAS EXITED JEFFERSON
COUNTY. WILL UPDATE ZONES FOR THIS. UPDATE OUT SHORTLY

&&

.UPDATED POINT TEMPS/POPS...
LCH  70  84  70  84 / 100  40  20  40
BPT  71  84  71  83 /  80  40  20  40
AEX  68  84  68  84 /  80  50  30  40
LFT  70  83  69  84 /  60  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

DML

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...RADAR THIS AFTERNOON SHOWS COMBINATION OF DAYTIME
HEATING AND A MOIST AND UNSTABLE ATMOSPHERE HAS PRODUCED SHOWERS AND
THUNDERSTORMS...WITH A MAJORITY OF THE ACTIVITY IN SOUTHEAST TEXAS.

WATER VAPOR IMAGERY CONTINUES TO SHOW VORT MAX/MCS JUST WEST OF
HOUSTON MOVING OFF TO THE EAST-NORTHEAST.

&&

.DISCUSSION...WILL CONTINUE LIKELY POPS INTO THE EVENING HOURS AS
SHORT WAVE/VORT MAX MOVES ACROSS. WITH HIGH MOISTURE CONTENT (GOES
SOUNDER PWAT AROUND 1.7 TO 1.9 INCHES) COULD SEE SOME LOCALLY HEAVY
RAINFALL WITH HOURLY RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER
HOUR. ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT AS SHORT WAVE
ENERGY PASSES.

SHORT WAVE ON WEDNESDAY IS EXPECTED TO BE NORTH AND EAST OF THE
FORECAST AREA AND THIS IS WHERE THE BEST CHANCE FOR RAIN WILL
OCCUR. EVEN THOUGH WESTERN ZONES MAY SEE SOME NVA IN WAKE OF THE
SHORT WAVE EARLY ON...STILL HIGH MOISTURE CONTENT AND DAYTIME HEATING
SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS ALONG THE SEABREEZE THAT WILL GRADUALLY
PUSH INLAND.

SIMILAR PATTERN IS SEEN ACROSS THE FORECAST AREA THROUGH THE
REMAINDER OF THE WEEK. RIDGE WILL CONTINUE OVER THE SOUTHEAST US
WITH SOUTHERLY FLOW AROUND IT PROVIDING GULF MOISTURE OVER THE
REGION. DAYTIME HEATING WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. SLIGHTLY BETTER CHANCES WILL BE POSSIBLE
FRIDAY AFTERNOON INTO SATURDAY AS FRONTAL SYSTEM APPROACHES THE
FORECAST AREA BUT SHOULD STALL TO THE NORTHWEST. FRONTAL SYSTEM WILL
LIKELY HELP PROVIDE A FOCUS FOR THE SHOWERS AND THUNDERSTORMS.

PATTERN IS PROGGED TO CHANGE BY EARLY NEXT WEEK WITH UPPER LEVEL
RIDGING AND DRIER AIR EXPECTED TO MOVE OVER THE FORECAST AREA.

&&
Hazardous weather outlook, May 11, 6:00 AM CDT, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT TUE MAY 11 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
121100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON.
MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH
CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL
AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER
THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE
POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN,
ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER,
WIDESPREAD SEVERE WEATHER IS NOT LIKELY.  HIT-OR-MISS SHOWERS AND
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

21

In the hours before

Local storm report, May 11, 9:17 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     FLOOD            PORT NECHES             29.97N 93.94W
05/11/2004                   JEFFERSON          TX   PUBLIC

            RIDGEWOOD ROAD IMPASSIBLE DUE TO WATER

&&

MBB
Local storm report, May 12, 12:39 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     CARENCRO                30.31N 92.04W
05/12/2004  50 MPH           LAFAYETTE          LA   PUBLIC

1205 AM     TSTM WND DMG     BRANCH                  30.35N 92.27W
05/12/2004                   ACADIA             LA   PUBLIC

            ROOF OFF HOUSE ON VICTOR ROAD.

1115 PM     TSTM WND GST     JENNINGS                30.22N 92.66W
05/11/2004  60 MPH           JEFFERSON DAVIS    LA   TRAINED SPOTTER

            SKYWARN SPOTTER ESTIMATED WINDS NEAR 60 MPH.

1050 PM     TSTM WND DMG     5 SW FENTON             30.31N 92.98W
05/11/2004                   JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            JEFF DAVIS 911 REPORTS WIDESPREAD TREES AND POWER POLES
            DOWN IN WESTERN PORTION OF THE PARISH JUST EAST OF IOWA
            LEADING TO NUMEROUS POWER OUTAGES.

1050 PM     TORNADO          1 N LACASSINE           30.25N 92.92W
05/11/2004                   JEFFERSON DAVIS    LA   PUBLIC

            POSSIBLE TORNADO SPOTTED NEAR INTERSTATE 10 NORTH OF
            LACASSINE.

1040 PM     TSTM WND DMG     IOWA                    30.24N 93.01W
05/11/2004                   CALCASIEU          LA   FIRE DEPT/RESCUE

            BACK PART OF KINGS TRUCK STOP STRUCTURE COLLAPSED DUE TO
            STRONG WINDS.

1040 PM     TSTM WND DMG     IOWA                    30.24N 93.01W
05/11/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            NUMEROUS ELECTRICAL POLES DOWN AND ALL ELECTRICITY OUT IN
            THE TOWN.

0940 PM     FLOOD            PORT ARTHUR             29.90N 93.93W
05/11/2004                   JEFFERSON          TX   PUBLIC

            WACO AVENUE FLOODED BY SEVERAL INCHES OF WATER

&&

LGE

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:54 PM CDTFlash Flood WarningLCHCalcasieu2 hr
May 11, 10:28 PM CDTSevere Thunderstorm WarningLCHCalcasieu17 min
May 11, 10:33 PM CDTTornado WarningLCHJefferson Davis27 min
May 11, 10:58 PM CDTTornado WarningLCHCameron, Jefferson Davis32 min
May 11, 11:14 PM CDTSevere Thunderstorm WarningLCHAcadia61 min
May 11, 11:51 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry39 min
May 12, 2:40 AM CDTFlash Flood WarningLCHJefferson Davis3 hr
May 12, 4:20 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 5:47 AM CDTFlash Flood WarningLCHJefferson Davis2 hr
May 12, 6:25 AM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 12, 7:15 AM CDTFlash Flood WarningLCHCalcasieu4 hr
May 12, 8:15 AM CDTFlash Flood WarningLCHRapides3 hr
May 12, 8:30 AM CDTFlash Flood WarningLCHAvoyelles3 hr
May 12, 8:46 AM CDTFlash Flood WarningLCHVernon3 hr
May 12, 1:39 PM CDTSevere Thunderstorm WarningLCHSaint Landry36 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningLCHSaint Martin30 min
May 12, 4:31 PM CDTFlash Flood WarningLCHSaint Martin3 hr
May 12, 4:43 PM CDTFlash Flood WarningLCHLafayette, Saint Landry3 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.